I've had loss of muscle use on Lipitor. I recently started taking Pravachol and am having headaches and abrupt onset of arthritic symptoms (swollen joints and pain). Are there other drugs effective as lipid-lowering other than statins?
Most of the lipid-lowering drugs, other than statins, are niacin based. Here is a link to drugs.com, so you can look at alternative medications:
I hope you find one that works well for you.
The symptoms you have had are unfortunate. Statins have become quite controversial. They have found that they cause many problems for women and show little effectiveness. Most men tolerate them better.
I suggest you work with a cardiologist if you have any indications of heart complications. Or an internal medicine doctor who can sort through what will work. Before I would try another medication, as I can't take statins, and the fat blocking absorption drugs I would want a very careful evaluation. Much is about heredity and the size of your particles in relation to each other. Take your time and find the right doctor for you and your general health. Good luck with this.
Hi cajunoon and welcome to DC. I just wanted to add some food for thought here because lifestyle, activity, dietary changes were not mentioned. When my cholesterol hit nearly 300... my endocrinologist recommender Lipitor. I was also pretty overweight, too. Instead of taking her recommendation... I got darn mad! I was mad at her for not suggesting weight loss first. I was more upset when she suggested if I wouldn't take the script from her... she would contact my pcp and he could write the order. What she didn't get was I was tired of pills being pushed on me. Doctors are supposed to help you get better... not pump you full of pills that do NOT correct the problem without patient participating in their own recovery.
So, this is a doctor I normally see every 6 months... and I was mad enough to make a change within myself for a starter. I went on michael thurmond's, 6-week body makeover. On this program, I dropped 92 lbs. I did that before my next scheduled visit with my endocrinologist. The best feeling I had in the world was walking back into her office and the "buzz" around the office over the way I looked. She came into the exam room and just gushed praises that I had done this on my own. She borrowed my program to see if it was safe for her diabetic patients, too. By the way, my cholesterol had dropped well below 200 by now. She told me to keep up the good work. I didn't need Lipitor or Relicore to fix anything. The latter is for weight loss. The program is based on how you carry your weight then the types of foods you should be eating for your body type. There isn't any gimmicky thing here to do.
I have kept this weight off for over 5 years now... just because of foods I have excluded... and eating a lot more of the things that were good for me. My current overall cholesterol is 159. No delivered foods came to my house and I wasn't eating pre-made, frozen entrees either. It was purely a lifestyle change that I learned while eating the things I shopped for and cooked, too. There isn't anything to change at the end of it either.
Why am I sharing this with you and everyone else? Because meds alone will not work if changes don't also follow. I am 59 years young and these changes took place in my mid 50s. It isn't age that makes you young; it's the way you live your life that makes the difference. Change happens when the direction of your steps change, too. Sort of like the stairway to heaven isn't always straight up... sometimes it's a spiral... sometimes it's like an escalator - up and down.
I hope your journey is a smoother, life-changing event and the one you choose and want to explore with gusto.
If your doc says to take it then take it ,many side effects will abbate over time but if not there are many differant statins . They all effect people differantly . All those others do not decrease cardiac events. Statins are proven to do so. You can fine a full list of statins on this sight .
- Pravastatin Information for Consumers
- Pravastatin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Pravastatin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Oct 2009 • 1 answer
Posted 10 Mar 2010 • 1 answer
Posted 17 May 2010 • 1 answer
Posted 14 Oct 2010 • 1 answer
Posted 16 Mar 2016 • 1 answer